Alert archive / California / Wind Advisories in 2017

Wind Advisory 16, NWS Medford, OR

March 20, 2017Siskiyou County, California

NWS Medford, OR issued this wind advisory at Mar 20, 2017, 2:11 PM PDT for Siskiyou County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2017, 2:11 PM PDT (21:11 UTC)
Expired
Mar 20, 2017, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS76 KMFR 202111
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
211 PM PDT Mon Mar 20 2017


CAZ081-210300-
/O.NEW.KMFR.WI.Y.0016.170320T2111Z-170321T0300Z/
Central Siskiyou County-
Including the cities of Yreka and Weed
211 PM PDT Mon Mar 20 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 8 PM PDT this evening. 

* Winds...Southwest 30 To 35 MPH with gusts to 50 MPH.

* Timing...Monday afternoon and evening.

* Locations include...The Shasta valley including the cities of
  Weed and Montague.

* Impacts...Gusty winds will make handling of vehicles more 
  difficult, especially high profile vehicles. Loose items could 
  be blown about. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
996 
WWUS76 KMFR 210251
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
751 PM PDT Mon Mar 20 2017

CAZ081-210400-
/O.EXP.KMFR.WI.Y.0016.000000T0000Z-170321T0300Z/
Central Siskiyou County-
Including the cities of Yreka and Weed
751 PM PDT Mon Mar 20 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds are still gusty in the area...but winds have diminished
below advisory criteria. 

$$

Stockton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 20, 10:56 AM PDT, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 20, 10:56 AM PDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1056 AM PDT Mon Mar 20 2017

.Updated Aviation Discussion.

.AVIATION...20/18Z TAF CYCLE...VFR conditions are expected into
early this evening. MVFR with local IFR conditions will be the
predominate condition during any showers, especially along the coast
this evening and tonight. The lower conditions will also impact
Roseburg, but Medford should remain VFR due to downsloping. Also
there's a chance stronger winds aloft could mix down to the surface
at Medford this afternoon into this evening and this is reflected in
the TAF. On the East Side, showers will be less common with VFR
conditions likely much of the day. Gusty south to southeast winds
are also expected to develop on the East Side this afternoon and
evening. -Petrucelli

.DISCUSSION...

Latest radar imagery shows rain across the western part of the
CWA. This rain will continue for the day as a warm front lifts
north and the low over the waters moves eastward. This rain fall
doesn't appear incredibly heavy right now. Latest MRMS and Radar
precipitation estimates are showing rain rates around 0.05 inches
an hour along coastal locations. However, as we move through the
day, we're expecting those precipitation rates to pick up with
some convective rain showers moving on shore. This looks
reasonable given some of the colder cloud tops on IR satellite
over the waters.

The last topic is winds for this afternoon into the evening hours
in the Shasta valley. The Medford to Redding pressure gradient is
showing about 6 mb. Also, the HRRR along with our statistical fire
weather guidance is picking up on very strong winds in that area
forecasting gusts up to 45mph around 21z. We stayed away from a
wind advisory at this point because the HRRR may be the outlier
from some of the other high resolution guidance. We will keep an
eye on this for the rest of the day.

&&

.PREV DISCUSSION... /Issued 513 AM PDT Mon Mar 20 2017/

DISCUSSION...Low pressure is developing off Cape Mendocino this
morning near 40 N and 129 W. The low will move almost due north,
then north-northwest as the parent low out near 40 N and 140 W
edges eastward this afternoon. A sizable area of moderate to heavy
rainfall will develop and move northward on the east side of this
low pressure system today affecting all of the coastal waters and
areas from western Siskiyou County northwestward across western
Josephine, Curry, Coos and coastal Douglas Counties. The
associated warm front draped over the northern part of the CWA
this morning will edge northward and bisect Oregon from west to
east this afternoon. Areas east of the main rain area will
probably only have isolated to scattered showers today along with
some sunny breaks. This includes Medford, the Shasta Valley,
the Cascades, Modoc County and the East side. Overall, expect
high temperatures in the upper 50s to lower 60s, though mid 60s
are possible here in the Rogue Valley if the sun stays out long
enough. These areas will also be breezy from late this morning
through late this afternoon and winds may even approach advisory
levels (gusts to 45 mph) near Weed in the Shasta Valley and near
Summer Lake over the East Side. The best mid-level winds
associated with the low, however, will be out over the water
today.

The parent low will kick eastward tonight and this will send a
cold front onshore Tuesday morning. Rain will spread inland
overnight with just about everyone getting in on a period of rain
by Tuesday morning. The focus for heavier rainfall though will be
along the SW Oregon Coast and in northern California where
enhancement is likely due to orographic lifting. The front will
push east of the Cascades Tuesday afternoon and colder air aloft
will arrive west of the Cascades. Models are still showing pretty
good instability behind the front, so expect plenty of showers
and also a slight chance of thunderstorms. Rivers are all still
forecast to remain within their banks, but area streams, creeks
and rivers will see additional rises over the next several days
due to rain and snow melt. In particular, the Sprague River at
Beatty will continue to be monitored closely with additional snow
melt adding to inflows. It is currently at 8.1 feet, which is
above action stage, but is expected to remain below flood stage
(8.5 feet). Should it continue to rise, flood watches or warnings
may be necessary. In addition, higher than usual flows can also be
expected on area rivers in Siskiyou County due to rain, snow melt
and occasional releases from dams to regulate reservoir storage.
For now, a hydrologic outlook is out for these areas at ESFMFR.

Expect showers to persist Tuesday night into Wednesday morning with
snow levels lowering down to around 4500 feet. This will bring 3-6
inches of snow to Crater Lake NP with some minor accumulations
possible on roadways near Diamond Lake, Chemult and Highway 140
near Lake of the Woods. Best instability Wednesday afternoon and
evening will be east of the Cascades, so have maintained a slight
chance of thunderstorms there. The upper trough shifts inland and
short wave ridging arrives Wednesday night into Thursday, so we
expect to have a break then with a period of dry weather.
However, that break will be short-lived as another strong front
will arrive Thursday night and move onshore Friday with another
round of gusty winds and rain. -Spilde

Extended forecast for next weekend from Sunday afternoon's
AFD...The pattern will remain progressive next weekend, but the
models show different solutions with the timing of the next
system. Expect daytime temperatures during this period to be near
or slightly below normal. Snow levels will also be lower with a
better chance for snow in the mountains and portions of the
eastside and rain in the valleys. -Petrucelli

&&

.MARINE...Updated 210 AM PDT Monday 20 March 2017...We are in a
relative lull in winds this morning, but seas remain elevated due
to the presence of northwesterly swell. Winds become southerly and
increase later today as low pressure moves north along 130W.
Winds will reach small advisory levels over the outer waters first
then overspread the remainder of the waters today and remain near
small craft advisory levels through Tuesday morning. A strong
front will then move through the waters Tuesday afternoon and
evening bringing near Gale force winds and very steep seas. Gales
are most likely as a coastal jet forms off Cape Blanco Tuesday
evening, and a Gale Watch has been issued for this area and a
Hazardous Seas Watch for much of the rest of the area.

Winds and seas diminish Wednesday into Thursday morning. Then a much
stronger front is expected to bring widespread high end gales to low
end storm force winds and very hazardous seas Thursday night into
Friday. -Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Tuesday morning through
Tuesday evening for      PZZ350-356-370-376.      Small Craft
Advisory from 5 PM this afternoon to 11 PM PDT      Tuesday for
PZZ350-356-370-376.      Hazardous Seas Watch from Tuesday morning
through Tuesday      evening for PZZ356-370-376.

CZS/TRW/MAP

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.